A proof of Tait’s Conjecture on prime alternating -achiral knots
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 1, pp. 25-55.

In this paper we are interested in symmetries of alternating knots, more precisely in those related to achirality. We call the following statement Tait’s Conjecture on alternating -achiral knots:

Let K be a prime alternating -achiral knot. Then there exists a minimal projection Π of K in S 2 S 3 and an involution ϕ:S 3 S 3 such that:

1) ϕ reverses the orientation of S 3 ;

2) ϕ(S 2 )=S 2 ;

3) ϕ(Π)=Π;

4) ϕ has two fixed points on Π and hence reverses the orientation of K.

The purpose of this paper is to prove this statement.

For the historical background of the conjecture in Peter Tait’s and Mary Haseman’s papers see [16].

Nous nous intéressons dans cet article à la chiralité des noeuds alternés. Nous appelons Conjecture de Tait sur les noeuds alternés négativement achiraux l’affirmation suivante :

Soit K un noeud premier, alterné et -achiral. Alors il existe une projection Π de K dans S 2 S 3 et une involution ϕ:S 3 S 3 telles que :

1) ϕ renverse l’orientation de S 3  ;

2) ϕ(S 2 )=S 2  ;

3) ϕ(Π)=Π ;

4) ϕ a deux points fixes sur Π et donc renverse l’orientation de K.

Le but de cet article est de démontrer cette affirmation.

Les prémices de cette conjecture se trouvent dans les articles de Peter Tait et de Mary Haseman. Pour plus de détails sur les origines des questions de chiralité des noeuds voir [16].

DOI: 10.5802/afst.1328
Ermotti, Nicola 1; Cam Van Quach Hongler 1; Weber, Claude 1

1 Section de mathématiques, Université de Genève, CP 64, CH-1211 GENEVE 4, Switerland
@article{AFST_2012_6_21_1_25_0,
     author = {Ermotti, Nicola and Cam Van Quach Hongler and Weber, Claude},
     title = {A proof of {Tait{\textquoteright}s} {Conjecture} on prime alternating $-$achiral knots},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {25--55},
     publisher = {Universit\'e Paul Sabatier, Institut de math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 21},
     number = {1},
     year = {2012},
     doi = {10.5802/afst.1328},
     mrnumber = {2954104},
     zbl = {1239.57011},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/afst.1328/}
}
TY  - JOUR
AU  - Ermotti, Nicola
AU  - Cam Van Quach Hongler
AU  - Weber, Claude
TI  - A proof of Tait’s Conjecture on prime alternating $-$achiral knots
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2012
DA  - 2012///
SP  - 25
EP  - 55
VL  - Ser. 6, 21
IS  - 1
PB  - Université Paul Sabatier, Institut de mathématiques
PP  - Toulouse
UR  - http://archive.numdam.org/articles/10.5802/afst.1328/
UR  - https://www.ams.org/mathscinet-getitem?mr=2954104
UR  - https://zbmath.org/?q=an%3A1239.57011
UR  - https://doi.org/10.5802/afst.1328
DO  - 10.5802/afst.1328
LA  - en
ID  - AFST_2012_6_21_1_25_0
ER  - 
%0 Journal Article
%A Ermotti, Nicola
%A Cam Van Quach Hongler
%A Weber, Claude
%T A proof of Tait’s Conjecture on prime alternating $-$achiral knots
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2012
%P 25-55
%V Ser. 6, 21
%N 1
%I Université Paul Sabatier, Institut de mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1328
%R 10.5802/afst.1328
%G en
%F AFST_2012_6_21_1_25_0
Ermotti, Nicola; Cam Van Quach Hongler; Weber, Claude. A proof of Tait’s Conjecture on prime alternating $-$achiral knots. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 1, pp. 25-55. doi : 10.5802/afst.1328. http://archive.numdam.org/articles/10.5802/afst.1328/

[1] Bleiler (S.).— “A note on unknotting number" Math. Proc. Cambridge Phil. Soc. 96, p. 469-471 (1984). | MR | Zbl

[2] Bonahon (F.) and Siebenmann (L.).— “New geometric splittings of classical knots, and the classification and symmetries of arborescent knots". See on Internet http://www-bcf.usc.edu/ fbonahon/Research/Preprints/

[3] Brouwer (L.).— “Über die periodischen Transformationen der Kugel" Math. Annalen 20, p. 39-41 (1920).

[4] Calvo (J.).— “Knot enumeration through flypes and twisted splices" Jour. Knot Theory and its Ramif. 6, p. 785-798 (1997). | MR | Zbl

[5] Constantin (A.) and Kolev (B.).— “The theorem of Kerekjarto on periodic homeomorphisms of the disc and the sphere" L’Ens. math. (2) 40, p. 193-204 (1994). | MR | Zbl

[6] Conway (J.).— “An enumeration of knots and links, and some of their algebraic properties" in Computational Problems in Abstract Algebra, Pergamon Press, Oxford and New York, p. 329-358 (1970). | MR | Zbl

[7] Dasbach (O.) and Hougardy (S.).— “A conjecture of Kauffman on amphicheiral alternating knots" Jour. Knot Theory and its Ramif. 5, p. 629-635 (1996). | MR | Zbl

[8] Ermotti (N.), Van Quach Hongler (C.) and Weber (C.).— On the +achiral alternating knots (in preparation).

[9] Haseman (M.).— “On knots, with a census of the amphicheirals with twelve crossings" Trans. Roy. Soc. Edinburgh 52, p. 235-255 (1918).

[10] Haseman (M.).— “Amphicheiral knots" Trans. Roy. Soc. Edinburgh 52, p. 597-602 (1920).

[11] Kauffman (L.) and Jablan (S.).— “A theorem on amphicheiral alternating knots" Arxiv 1005.3612v1 Math GT 20 May (2010).

[12] von Kerékjártó (B.).— “Über die periodischen Transformationen der Kreisscheibe und der Kugelfläche" Math. Ann. 80, p. 36-38 (1920).

[13] Menasco (W.).— “Closed incompressible surfaces in alternating knot and link complements" Topology 23, p.37-44 (1984). | MR | Zbl

[14] Menasco (W.) and Thistlethwaite (N.).— “The classification of alternating links" Annals of Mathematics 138, p.113-171 (1993). | MR | Zbl

[15] Nakanishi (Y.).— “Unknotting numbers and knot diagrams with the minimum crossings" Math. Sem. Notes Kobe Univ. 11, p. 257-258 (1983). | MR | Zbl

[16] Van Quach Hongler (C.) and Weber (C.).— “Amphicheirals according to Tait and Haseman" Jour. Knot Theory and its Ramif. 17, p. 1387-1400 (2008). | MR | Zbl

[17] Van Quach Hongler (C.) and Weber (C.).— “Link projections and flypes" Acta Math. Vietnam. 33, p. 433-457 (2008). | MR | Zbl

[18] Tait (P.).— “On Knots I " Trans. Roy. Soc. Edinburgh 28, p. 145-190 (1876). Reprinted in Tait’s Scientific Papers p. 273-317.

[19] Tait (P.).— “On Knots II " Trans. Roy. Soc. Edinburgh 32, p. 327-342 (1884). Reprinted in Tait’s Scientific Papers p. 318-334.

[20] Tait (P.).— “On Knots III " Trans. Roy. Soc. Edinburgh 32, p. 493-506 (1885). Reprinted in Tait’s Scientific Papers p. 335-347.

[21] Tutte (W.).— “A census of planar maps" Canad. J. Math. 15, p. 249-271 (1963). | MR | Zbl

Cited by Sources: